Dr. Jasmine Rana is a Clinical Assistant Professor of Dermatology at Stanford. She received her Bachelor of Arts degree summa cum laude from Wellesley College and received a Doctor of Medicine and Masters in Education from Harvard Medical School. She completed residency in dermatology at Stanford University Medical Center and served as chief resident in her final year.
Dr. Rana practices Supportive Dermato-Oncology (SDO) at the Stanford main campus and Emeryville campus. She is interested in management of skin, hair, and nail complications associated with anti-cancer treatments and organ transplantation.
Dr. Rana also sees nail disorders at the Stanford Redwood City and Emeryville campuses. Her clinical interests include nail side effects from anti-cancer therapy, tumors of the nail unit, longitudinal melanonychia, brittle nails, fungal nail infection, nail psoriasis, nail lichen planus, and nail surgery.
Clinical Assistant Professor, Dermatology
Clinical Assistant Professor, Stanford Dermatology (2021 - Present)
Board Certification: American Board of Dermatology, Dermatology (2021)
Residency: Stanford University Dermatology Residency (2021) CA
Internship: Santa Clara Valley Medical Center Internal Medicine Residency (2018) CA
Medical Education: Harvard Medical School (2017) MA
Clinical features of drug-induced hypersensitivity syndrome to BRAF inhibitors with and without previous immune checkpoint inhibition: a review.
Supportive care in cancer : official journal of the Multinational Association of Supportive Care in Cancer
PURPOSE: Cutaneous reactions to BRAF inhibitors are common, but severe reactions resembling or consistent with drug-induced hypersensitivity syndrome (DIHS)/drug reaction with eosinophilia and systemic symptoms (DRESS) are relatively rare. Several reports suggest that cutaneous reactions including DRESS/DIHS to BRAF inhibitors are more frequent and severe in the setting of previous immune checkpoint inhibition (ICI).METHODS: To characterize existing literature on these reports, we queried the PubMed/MEDLINE database for cases of DIHS/DRESS to BRAF inhibitors.RESULTS: We identified 23 cases of DIHS to BRAF inhibitors following checkpoint inhibition and 14 cases without prior checkpoint inhibitor therapy. In both cohorts, DIHS occurred relatively early, with median time to onset from drug exposure of 8-10days. Patients who received prior ICI were less likely to have peripheral eosinophilia (26% vs 71%), atypical lymphocytes (9% vs 50%), renal involvement (61% vs 79%), hepatic involvement (52% vs 86%), and lymphadenopathy (9% vs 43%) compared to patients who did not receive prior ICI. Thrombocytopenia was more common with prior ICI (17% vs 7%). Only patients who received prior ICI experienced hypotension (26%) during the course of their DIHS. All cases of BRAF-induced DIHS generally improved on systemic steroids/supportive care, and no cases of death were identified.CONCLUSION: Dermatologists should consider a diagnosis of DIHS following BRAF inhibitor initiation, particularly in the setting of past checkpoint inhibition, with atypical features including relatively rapid onset and steroid responsiveness, lack of peripheral eosinophilia, lymphocytosis, or lymphadenopathy, and increased risk of thrombocytopenia and hypotension.
View details for DOI 10.1007/s00520-021-06543-9
View details for PubMedID 34546454
- Histopathologic correlation of skin manifestations of multisystemic inflammatory syndrome in adults (MIS-A) associated with SARS-CoV-2 infection. JAAD case reports 2021
- Drug-induced hypersensitivity syndrome like reaction with angioedema and hypotension associated with BRAF inhibitor use and antecedent immune checkpoint therapy. JAAD case reports 2021; 13: 147-151
- Pernio-like eruption associated with COVID-19 in skin of color. JAAD case reports 2020; 6 (9): 892–97
- Clinicopathologic characterization of enfortumab vedotin-associated cutaneous toxicity in patients with urothelial carcinoma. Journal of the American Academy of Dermatology 2020
Using art to improve visual diagnosis: a review.
The clinical teacher
Elective visual arts-based courses for trainees in the health professions may, amongst other things, help improve visual diagnostic skills. An emphasis on the careful observation of visual art and medical images and the co-teaching of such courses by both medical faculty members and local art educators seem to be particularly important elements for the successful implementation of such courses.At least 12 studies to date suggest that guided observation of visual art (e.g. paintings and photography) can enhance the quality and/or quantity of visual observations. More research is needed regarding optimal course structure and assessment, but existing evidence supports the development of visual arts-based coursework for health care trainees using strategies such as 'visual thinking skills' and engagement and processing in groups.The arts or 'medical humanities' are increasingly used in the education of health professionals, and growing evidence exists that visual arts-based coursework, in particular, can enhance the observation skills of participants. Notably, the expertise and experience of trainees in specific disciplines are likely to influence specific learning goals and course structure in each context; however, unique arts-based teaching strategies (e.g. 'visual thinking skills') can be used across all settings. There is no more difficult art to acquire than the art of observation … William Osler, 19031.
View details for DOI 10.1111/tct.13130
View details for PubMedID 31945267
- A resident-as-teacher program increases dermatology residents' knowledge and confidence in teaching techniques: a pilot study. Journal of the American Academy of Dermatology 2019
- Response to Dr. Kaliyadan's comment on "Teaching & Learning Tips 7: small-group discussion". International journal of dermatology 2018